Page 2 of 2 < 1 2
Topic Options
#15237 - 04/27/02 09:39 AM Re: The Accutane debate heats up again!
Sofie Offline
Member

Registered: 07/22/01
Posts: 118
Loc: Switzerland / USA
This discussion is really very interesting and made me think a lot about accutane and soriatane, which is the drug I am using for 12 years.
From my personal experience I can not really tell if the drug made me blue or depressed. There was a time when we thought I might be more often sad than average but that time is gone now so it is unclear if there is a connection.
The drug definitely helped me a lot. I started taking it at age 17, so during an important time in life. Before I started taking it I had a hard time in kindergarden, high school etc. because classmates, teachers, adults etc. were not able to react appropriately to it. The drug helped me to have a so called 'normal life' (the question of course is, what is normal) even though the skin disorder was still to some degree visible.
During that time I had sort of a chance to 'settle down'and to 'breath' a little, because less energy needed to be spent on skin care, holding your head high even if people stare at you and make comments etc.
During the last years I started realizing that in some ways the drug is a 'crutch' and also quite dangerous (bone changes etc. - no doctor told me, I found out on the Internet that soriatane can cause bone changes!). And inside the decision grew to get off the drug which I am doing these days. I found a doctor who is helping me to reduce the dose slowly and to work on finding other treatments (most of the treatments used in the US are not available here, e.g. all the exfoliating lotions etc.).
However, I am of course quite worried, as you are Lisa Marie, about getting off the drug. As in your situation, most friends etc. only know me with 'normal skin'. They know that I have a disorder but of course do not know what that will look like eventually. I am of course worried about their reactions but I also know, that family and friends are supportive. Still, going out and facing the world will get harder with the skin problems back in my life but I know that there are people that will support me and I also know that I can manage to deal with it again. I managed before I started taking the drug so I will manage now to, right?
The whole drug stuff seems to be a difficult and a very personal topic, there is no right, no wrong. It apparently can make life easier but it is still not a cure, it is only treating the symptons.

This are my two cents...
Sofie

Top
#15238 - 04/27/02 01:23 PM Re: The Accutane debate heats up again!
pauline5 Offline
Member

Registered: 01/06/02
Posts: 913
Loc: Melbourne, Australia
I resubmit to this topic with reservation, as it is starting to make me quite angry. Not at the views of the people, but at the drugs themselves and the emotions and dilemmas that they arise.

It seems to me that for the whole part these drugs may be intended for psychological and social ease, rather than to ease current physical pain, as they may lead to more permanent pain in the long run.

They serve to make us more acceptable to society and that makes me angry, because we may pay a price for that in our latter years.

If society were educated to be more tolerant, and to appreciate inner beauty instead of the superficial kind, then we may not choose to take these drugs in the first place.

At the same time people also choose to give these drugs a try as an attempt to relieve physical discomfort and increase quality of life.

Having said all that I agree and feel for all viewpoints here. I feel that every person who has submitted their own viewpoint, is not judging anyone else, they are just being driven by their own experiences and emotions.

The parent who decides to put their 4 year old child on one of these drugs, is just trying to give their child the best chances in life, as is the teenager.

I remember vividly (aged 15) being told of a breakthrough in treatment, around 1979. The first swallow of Tigason, was like gold. After about 1 week, my whole palms lifted, it was so exciting. In the next few months this excitement turned to anger and disappointment. The dose was too severe for me, my mother had to feed me, I could not wear clothes, or go to school ect. However, the dermatologist could only see that the scale wasn't cleared enough so he increased the dose even more. I realised that this drug was not for my benefit, but to benefit society's acceptance of me. I kept hearing them say that they had to find the right dosage to reduce the odor, and scale.

I realise it is easy for me to have this reserved attitude towards these drugs, considering my experiences, but I can equally see why it must be so difficult for the people who haven't had much of their lives without these drugs, to consider stopping them.

All I can say is that if we can all try to accept our skin as normal no matter how it looks, then the decisions may be easier whatever way people choose to go.

Top
#15239 - 05/04/02 07:02 PM Re: The Accutane debate heats up again!
Chandra Offline
Member

Registered: 11/20/00
Posts: 707
Loc: Grants Pass, OR
I attempted suicide after I'd been taking Accutane for a few months. I was 13 years old at the time. Did Accutane cause the depression? No, absolutely not because I already had some pretty big problems and had issue with depression since I was at least 10 years old. Accutane may have magnified the depression somewhat, but I cannot blame it for my actions.

I'm thankful to whatever higher power there is that I didn't succeed in killing myself and grew up to gain the love of so many friends, recognize the love of my family, and meet my darling husband and his family.

Momofvi has the right of it "Your true friends are those who love you and support you, not in spite of your ichthyosis, but because of the beautiful person you are on the inside."
_________________________
I am female, and was born in 1972 with Lamellar Ichthyosis.

Top
#15240 - 01/31/03 12:30 AM Re: The Accutane debate heats up again!
KatieCakes Offline
Member

Registered: 05/05/02
Posts: 118
Loc: Boston & South Attleboro, MA, ...
Hey all, I guess I found this topic late..but what would an accutane post be without me [img]http://www.ichthyosis.com/ubb/smile.gif[/img] I have heard about both those cases where people balmed accutane, from personal experience I have had many bouts of depression but none of them related to accutane because I have had some really rough thing sto deal with besides my ichthyosis which I'm sure everyone has but I'm still a kid. Plus depression runs in my family...I'm learning to cope better and saw a pyschiatrist for awhile but all I'm saying is that for me accutane did not make me anymore depressed then I would have been in at certain times in my life. I think that the parents of those two people just needed a scapecoat..who wouldnt? Your child dies and you dont know what to think or who to blame...and parents never want to believe that maybe they didnt pay close enough attention...and even still some kids hide their feelings really well so it must have come as a total shock to them. I dnt blame them there..but it did make me kind of mad that they didnt research the topic before they started bringing it into the media and even congress...because there are huge regulations on the use of the drug now. I can only get certain amounts, i have to have a certain amount of bloodwork, and have to order it through the mail. I dont like accutane for making me appear better to others because I still get stares and comments and that ever popular,"Wow your really red , do you have a sunburn?" Which stil amazes me because if i ever saw someone who was sunburnt....i would never ask them or point it out..its so ignorant. Even teachers and a nun at my school come right out and say it. But I like how much more comfortable I feel. Anywho I', getting off topic. Thats my two cents.
Katie

Top
Page 2 of 2 < 1 2

Moderator:  Laura Phillips 

Copyright 2012 Ichthyosis Information